Tornadoes · United States · Indiana · 2008

EF1 tornado, Kersey, Indiana, September 4, 2008

This EF1 tornado ran 0.2 miles across Jasper County on September 4, 2008, touching down at 4:49 PM CDT and reaching 20 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 4, 2008
Touchdown
4:49 PM CDT (21:49 UTC)
Lifted
4:50 PM CDT (21:50 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$5,000
County
Jasper County
Touchdown point
41.230, -87.134
Lift-off point
41.231, -87.130
Record number
0809041549-01

What the Weather Service recorded

During the afternoon hours of September 4th, the remnants of what once was hurricane Gustav moved northeast across northwest Indiana. Several bands of rain moved through the area with some convective cells. One of these cells produced a brief tornado.

A tornado touched down approximately 5 miles northwest of Wheatfield near the Oak Heritage Estates. This tornado caused structual damage to one mobile home, damage to multiple trees and corn fields. Damage began southwest of the intersection of North 450 West and Hawthorn Road, where a 10 yard wide path of corn stalks was completely flattened in a convergent manner. Damage continued where a roof was lifted off a mobile home and thrown into the yard. Also at this location, two trees were completely uprooted. Along the path of this tornado, the tops of many trees had sheared limbs along with scattered debris ranging from toys to trash bins.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Sep 4, 2:53 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 4, 2:53 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT THU SEP 4 2008

.DISCUSSION...

253 PM...SFC LOW NEAR STL CONTINUES TO LIFT NORTHEAST AND APPEARS
TO BE SLOWLY INCREASING ITS SPEED NOW MOVING NORTHEAST AT ABOUT 20
MPH. BACK EDGE OF THE RAIN IS STEADILY MOVING NORTH ACROSS CENTRAL
IL. HAVE TIMED THIS BACK EDGE INTO THE SOUTHERN CWA BY 23Z OR SO.
THE TREND TO LOWER QPF FROM HPC THIS MORNING NOW MATERIALIZING...
THOUGH A HEAVIER BAND APPEARS TO BE SETTING UP FROM JUST NORTHWEST
OF PIA INTO LASALLE COUNTY. WHILE SOME ISOLATED AREAS MAY STILL SEE
3 TO 4 INCHES OF RAIN...EXPECT STORM TOTAL AND BASIN AVERAGE AMOUNTS
OF 2 INCHES OR LESS. AS THIS LOW CONTINUES TO LIFT NORTHEAST...
EXPECT THE HEAVIEST OF THE QPF TO BE ENDING DURING THE EARLY/MID
EVENING HRS AND HAVE GONE DRY AFTER MIDNIGHT ACROSS MUCH OF THE
WESTERN AND CENTRAL CWA. NO FLOODING PROBLEMS HAVE BEEN REPORTED
THUS FAR AND STORM TOTAL RADAR ESTIMATES SINCE 13Z THIS MORNING SHOW
LESS THAN AN INCH OVER MANY PARTS OF THE CWA WITH UP TO 1.5 INCHES
ACROSS THE SOUTHWESTERN CWA.

WHILE A FEW BREAKS IN THE RAIN HAVE DEVELOPED ACROSS NORTHWEST
INDIANA...VISIBLE SAT IMAGES SHOW A RATHER THICK OVC DECK ACROSS
MUCH OF EASTERN IL...LIFTING NORTHEAST ACROSS NORTHWEST INDIANA.
WITHOUT MUCH SUNSHINE TO AID SFC BASED INSTABILITY/CONVECTION...
THREAT OF ANY SVR STORMS THRU THE EVENING APPEARS TO BE LIMITED/LOW.

AS THIS LOW FINALLY LIFTS NORTHEAST TONIGHT AND FRIDAY...THE UPPER
TROF/LOW OVER THE NORTHERN PLAINS BEGINS TO SHIFT EAST AND OPEN. A
WEAK SHORTWAVE LIFTS NORTHEAST ACROSS THE WESTERN LAKES FRIDAY NIGHT
INTO SATURDAY MORNING ALONG THIS UPPER TROF. BEST CHANCE OF SHOWERS
STAYS NORTHWEST AND NORTH OF THE CWA WITH THIS FEATURE AND HAVE
MAINTAINED A DRY FORECAST. THE UPPER TROF CONTINUES TO FLATTEN WITH
TIME INTO SATURDAY AND SUNDAY WITH SEVERAL RIPPLES MOVING ACROSS THE
MIDWEST/WESTERN LAKES. ANY ONE OF THESE MAY TRIGGER A FEW SHOWERS
BUT AT THIS POINT WILL NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST
WITH THE BEST CHANCE OF PRECIP ON SUNDAY.

THEN A COLD FRONT ARRIVES SUNDAY NIGHT INTO MONDAY. BOTH THE GFS AND
ECMWF ARE IN GOOD AGREEMENT WITH RAIN DEVELOPING BY MONDAY MORNING
WITH MONDAY LOOKING RATHER WET. FOR NOW WILL GO WITH HIGH CHANCE
POPS BUT ANTICIPATE HIGHER POPS FOR THIS PERIOD AS IT APPROACHES.
ALSO LOWERED HIGH TEMPS FOR MONDAY ..WHICH MAY END UP BEING MUCH
COOLER THEN CURRENTLY EXPECTED. HIGH PRESSURE BUILDS IN MONDAY NIGHT
INTO TUESDAY WITH THE FIRST TOUCH OF FALL-LIKE WEATHER AS LOWS MAY
DROP INTO THE MID/UPPER 40S BY TUESDAY MORNING. HAVE NOT GONE THAT
COOL YET AS CLOUD/PRECIP TIMING TOO UNCERTAIN AT THIS DISTANCE. HAVE
TRENDED TOWARD THE WARMER HPC/ECMWF BY WEDNESDAY AND EVEN THE GFS
SHOWS A QUICK WARMING TREND...JUST 12-18HRS LATER. CMS

&&

.AVIATION...DISCUSSION REGARDING 18Z TAFS...

RADAR/SATLT LOOPS INDICATE CENTER OF LOW PRESSURE OVR E CNTRL MO AT
17Z...ABOUT 70 MI SW OF STL.  THIS LOW WILL MOVE NEWD TO NRN
IND...NR SBN BY 06Z.  AS IT DOES...BANDS OF MDT TO OCNLLY HVY RAIN
WILL CONTINUE TO LIFT NWD ACROSS RGN.  MOST CONCENTRATED AREA OF
HEAVIER RAIN NOW EXTENDS FROM NR JOT SWWD THRU PIA TO NR UIN.
EXPECT THIS TO BE AXIS OF MOST PERSISTENT IFR CIGS/VIS.
HOWEVER...DUE TO BANDED NATURE OF PCPN FURTHER N...ACROSS RFD-CHI
AREAS...WILL FCST MVFR CIGS/VIS WITH OCNL LWRG TO IFR.  MORE
CONTINUOUS IFR CONDS EXPECTED THIS EVENING AS MAIN CORE OF PCPN ASSD
WITH LOW LIFTS ACROSS AREA AND SFC TEMPS COOL A DEGREE OR TWO.

AS LOW PASSES OFF TO E THIS EVENING...PCPN TO END FROM SW-NE.
HOWEVER...RESIDUAL IFR CIGS EXPECTED TO LINGER INTO ERLY FRI
MRNG...THEN BEGIN TO LIFT AND SCT OUT AS DRIER AIR ADVECTS IN FROM
NW AND LLVL MIXING TAKES PLACE.

NELY SFC WINDS TO INCR LATE THIS AFTN AND EVENING AS LOW PRES CENTER
NEARS...THEN WINDS TO BACK INTO NW BY 06Z AS SYS MOVES INTO SRN LWR
MI.  WINDS GENLY NR 15 KTS...BUT SOME GUSTS AOA 20 KTS LIKELY LOATER
THIS AFTN AND EVENING.

MERZLOCK

&&

.MARINE...
130 PM CDT

A LOW PRESSURE CENTER OF 29.55 INCHES LOCATED JUST SOUTHWEST OF ST.
LOUIS MISSOURI WILL MOVE ACROSS NORTHERN INDIANA TO NEAR SAGINAW
MICHIGAN BY FRIDAY MORNING.  THIS LOW WILL PRODUCE INCREASED
NORTHEASTERLY WINDS ACROSS LAKE MICHIGAN THROUGH ABOUT MIDNIGHT.  AS
THE LOW HEADS OFF ACROSS LOWER MICHIGAN OVERNIGHT...WINDS WILL BACK
INTO THE NORTHWEST...THEN BEGIN TO DIMINISH SOMEWHAT.  FRIDAY
AFTERNOON...WINDS WILL SUBSIDE CONSIDERABLY AS A WEAK RIDGE OF HIGH
PRESSURE AVERAGING 30.00 INCHES BUILDS ACROSS THE WESTERN GREAT
LAKES.  FRIDAY NIGHT THROUGH SATURDAY...A LARGER AREA OF HIGH
PRESSURE NEAR 30.15 INCHES IS FORECAST TO BUILD FROM THE CENTRAL
PLAINS STATES...ACROSS THE MID MISSIPPI VALLEY.  THIS WILL KEEP
WINDS RATHER LIGHT OVER THE WEEKEND WITH DIRECTION BACKING FURTHER
FROM NORTHWESTERLY ON FRIDAY INTO THE SOUTHWEST BY SATURDAY.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS UNTIL 4 PM
     FRIDAY AFTERNOON.

&&
Hazardous weather outlook, Sep 4, 4:30 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU SEP 4 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU SEP 4 2008 /530 PM EDT THU SEP 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  HEAVY RAIN AND MINOR FLOODING.

AREAS AFFECTED AND TIMING:

  PERIODS OF HEAVY RAIN WILL OCCUR THROUGH THE EARLY THIS EVENING.

DISCUSSION:

  RAIN WILL FALL HEAVILY AT TIMES THIS EVENING...WITH STORM TOTAL
  RAINFALL AMOUNTS OF ONE TO THREE INCHES LIKELY BY THE TIME THE
  RAIN ENDS BY MID EVENING. THIS HEAVY RAINFALL COULD RESULT IN
  SOME MINOR FLOODING AND PONDING OF WATER ON ROADWAYS.

  THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS TONIGHT ALONG
  THE ILLINOIS AND INDIANA SHORES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA
  SHORE OF LAKE MICHIGAN THROUGH LATE FRIDAY EVENING.

  THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY INTO
  MONDAY...THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-052130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL CONTINUE ACROSS
THE ILLINOIS AND INDIANA NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED OVER THE
ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH FRIDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 PM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Special weather statement, Sep 4, 2:00 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT THU SEP 4 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-042100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
200 PM CDT (300 PM EDT) THU SEP 4 2008

...PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH THIS EVENING...

BANDS OF HEAVY RAIN...ASSOCIATED WITH THE CIRCULATION OF WHAT
ONCE WAS HURRICANE GUSTAV...WILL CONTINUE TO LIFT NORTHWARD ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON AND
EVENING.

AT 200 PM CDT...THE CENTER OF THIS CIRCULATION WAS LOCATED
OVER ST. LOUIS MISSOURI...MOVING NORTHEAST AT 20 MPH.  THE SPEED OF
THIS SYSTEM WILL BE INCREASING...AND BY MIDNIGHT TONIGHT IS EXPECTED
TO BE NEAR SOUTH BEND INDIANA.

RADAR AND SATELLITE IMAGERY SHOW A CORRIDOR OF MODERATE AND HEAVY
RAIN FROM LAKE AND PORTER COUNTIES IN INDIANA...WESTWARD ALONG I-80
TO NEAR OTTAWA...THEN SOUTHWESTWARD ACROSS CENTRAL ILLINOIS.  AS
THIS AREA SPREADS NORTHEASTWARD...PERIODS OF HEAVY RAIN WILL
OVERSPREAD THE AREA.  WIDESPREAD RAINFALL AMOUNTS OF 2 INCHES OR
MORE CAN BE EXPECTED ACROSS THE AREA BY 700 PM CDT THIS EVENING.

THE CORE OF HEAVIEST RAIN JUST TO THE NORTH AND EAST OF THE
CIRCULATION CENTER IS THEN FORECAST TO PASS THROUGH
NORTHEAST ILLINOIS AND NORTHWEST INDIANA BETWEEN ABOUT 6 PM
AND 9 PM THIS EVENING.  RAIN WILL DIMINISH THEREAFTER AND END
COMPLETELY AFTER MIDNIGHT.

STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...AND
ARE EXPECTED TO RESULT IN LOCALIZED PONDING OF WATER AND FLOODING
OF LOW LYING AREAS.

MERZLOCK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.8 hours before the tornado, 172 km from the path. September 4, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 98 joules per kilogram, CIN -100, lifted condensation level 468 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 256 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.2 hours after it, 172 km from the path. September 5, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 465 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

The surface observations

Valparaiso (VPZ), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC686740° 7 kt1008.8RA BR
20:09 UTC6866.250° 7 kt1008.5BR
20:53 UTC686660° 8 kt1007.8BR
21:07 UTC6866.270° 9 kt1007.8BR
21:24 UTC6866.270° 9 kt1007.5-RA BR
21:31 UTC6866.250° 10 kt1007.1-RA BR
21:53 UTC676650° 11 kt1007.1-RA BR
22:05 UTC66.264.430° 6 kt1007.1-RA BR
22:26 UTC66.266.270° 11 kt1006.8+RA BR
22:34 UTC66.264.460° 10 kt1006.4+RA BR
22:53 UTC666570° 10 kt1005.8+RA BR
23:03 UTC66.264.470° 16 kt211005.8+RA BR
23:05 UTC66.264.480° 16 kt211005.8+RA BR
23:11 UTC66.266.280° 11 kt211005.8+RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Chicago radar (KLOT), 90 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:50 UTCTORNADO5 Nw WheatfieldJasper, INDAMAGE SCALE OF EF1.
22:00 UTCNON-TSTM WND DMG4 Ene De MotteJasper, INMOBILE HOME DESTROYED...SEVERAL LARGE TREES DOWN. CAUSE OF THE WIND/DAMAGE UNKNOWN AT THIS TIME. POSSIBLY CAUSED BY GRAVITY WAVE...WEAK MICROBURST...BRIEF TORANDO? NWS WILL CONDUCT A SURVEY DAMAGE 09/05/08 AND MORE INFOR

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.